North Dakota, 2019

Tornadoes and Hail in North Dakota, May 24, 2019

May 24, 2019 · NWS FGF · 14 events in 5 counties and zones

A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A vertically stacked low pressure system pushed into eastern North Dakota during the afternoon of May 24th. The 4 pm surface chart showed the low near Bismarck, with a boundary extending to the east along the Interstate 94 corridor. Temperatures were on the cool side, with upper 40s near the Lake of the Woods to upper 60s along the North and South Dakota border in southeast North Dakota. Two areas of thunderstorms initially formed in the warm sector in North Dakota, one area over Stutsman County and the second mainly over Ransom and Sargent counties. Both areas moved to the northeast during the early evening and produced tornadoes, funnel clouds, and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 2:33 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 24, 2:33 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
333 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM CDT Fri May 24 2019

Sfc low west of Bismarck at 20z and this will move toward GFK this
evening. Sufficient clearing is occurring in SE ND and temps
rising into the middle 60s. As anticipated there is an uptick in
showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape
expected in this clearing area thru the early evening with HREF
indicating updraft helicity sufficient for strong to briefly
severe level storms with target area being Jamestown, Fargo,
Cooperstown, Mayville, Ada, Mahnomen thru the early evening.
Updated HWO and social media graphic to indicate potential for
strong storms.

Lingering showers will be over NE ND this evening and overnight in
NW MN.

As upper low moves north of the area Saturday sfc-700 mb winds
will turn northerly and there is an area of 850 mb moisture with
likely stratocu which will remain over the area Saturday. Some
clearing likely in the aftn from the west, but not likely to reach
east of the Red until evening. Therefore coolest temps Saturday
east of the Red River with highs upper 50s/around 60. Lingering
shower chance possible Lake of the Woods/Red Lake areas.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM CDT Fri May 24 2019

An active and cooler than normal pattern will continue for the end
of the weekend and into next week.

Sunday through Monday...

A split flow upper level regime is expected to develop over North
America this weekend with a weak troughing over the southwestern
CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies
will promote lee troughing and decent warm/moist return flow into
the Northern Plains with temperatures/dewpoints in the 70s/50s by
Sunday afternoon. This will set the stage for thunderstorms across
western/central ND during the afternoon Sunday with showers and a
few weak thunderstorms Sunday night and into the day Monday for
eastern ND/northwest MN as an upper level shortwave propagates
southward through the region. Widespread rainfall accumulations on
the order of a few tenths of an inch are most likely by Monday night
per ensemble guidance, but exact locations of the heaviest rainfall
remains uncertain.

Tuesday through Thursday...

Slightly warmer temperatures in the 70s are expected Tuesday
afternoon as skies begin to clear out after scattered morning
showers. Rain chances return for Wednesday as a cold front
associated with a second Canadian clipper low pushes southeastward
through the region. A few thunderstorms can't be ruled out with this
frontal passage, but no severe weather is expected at this time.
Drier but cool conditions should prevail for Thursday as surface
high pressure builds into the region. Temperatures will remain well
below seasonal normals with Thursday highs only expected to reach
the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri May 24 2019

Most of the area in IFR to low end MVFR cigs thru the
aftn/tonight. Sfc low will track from west of BIS to GFK to north
of BJI thru tonight. South of this low a period of higher ceilings
likey, possibly into VFR range. In this area though isold/sct
t-storms possible. Did include VCTS in FAR/BJI TAFs. GFK close
though but left out.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...AM
AVIATION...Riddle
Hazardous weather outlook, May 24, 2:15 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
315 PM CDT Fri May 24 2019

MNZ004>008-NDZ006>008-014>016-024-026-054-252015-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Western Walsh County-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
northeastern North Dakota. The risk of widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049-
052-053-252015-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
315 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible late afternoon into the
evening. A few strong storms are possible as well with risk of
hail to nickels and gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon and evening over
eastern North Dakota. The risk of widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, May 24, 4:06 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT Fri May 24 2019

NDZ038-242245-
Barnes ND-
506 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARNES COUNTY UNTIL
545 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leal, or 21 miles northwest of Valley City, moving northeast at 55
mph.

Dime sized hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leal around 510 PM CDT.
  Rogers around 515 PM CDT.
  Dazey around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4724 9831 4714 9792 4697 9844 4698 9845
      4708 9846
TIME...MOT...LOC 2205Z 240DEG 49KT 4705 9841

GG

The radar

The Fargo/Grand Forks radar (KMVX), 88 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado, 3 hail, 2 funnel cloud. Local standard time, as filed.

Tornado, Barnes

When
May 24, 4:24 PM CST to 4:31 PM CST
Where
Barnes County, 0.84 mi NE of Leal to 3 mi SW of Dazey
Rating
EF1
Path length
4.08 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
47.110, -98.310

The tornado touched down on the west edge of Leal and tracked intermittently to the northeast for about four miles. The tornado tore sections of roofing off a house and steel roofing off of a grain storage building. It destroyed one small shed and impaled wood panels into the side of a home. It later snapped trees and large branches in shelterbelts along its path. Peak winds were estimated at 108 mph.

Thunderstorm Wind, Barnes

When
May 24, 5:05 PM CST
Where
Barnes County, 4.23 mi E of Dazey Bryn Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.180, -98.080

Sections of metal cattle fencing were blown down at the end of a stock pen.

Funnel Cloud, Barnes

When
May 24, 5:07 PM CST
Where
Barnes County, 3.76 mi E of Rogers
Reported by
State Official
Coordinates
47.070, -98.120

A funnel cloud was reported by the Corps of Engineers at Baldhill Dam.

Hail, Barnes

When
May 24, 5:10 PM CST
Where
Barnes County, 4.89 mi WSW of Sibley
Measured
1 in hail
Reported by
State Official
Coordinates
47.180, -98.030

Tornado, Barnes

When
May 24, 5:11 PM CST to 5:12 PM CST
Where
Barnes County, 5.69 mi E of Rogers to 5.92 mi E of Rogers
Rating
EF0
Path length
0.24 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
47.080, -98.080

A very thin and ropey funnel was viewed for several minutes from multiple locations around the south end of the Lake Astabula reservoir. An apparent brief touchdown was noted, as large branches were flung eastward some 100 yards from a small stand of trees. No other damage was noted in the area to the west of the lake along 114th avenue southeast. Peak winds were estimated at 75 mph.

Hail, Steele

When
May 24, 5:12 PM CST
Where
Steele County, 4.93 mi N of Luverne
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.320, -97.930

Tornado, Steele

When
May 24, 5:20 PM CST to 5:28 PM CST
Where
Steele County, 3.75 mi W of Hope to 2.5 mi N of Hope
Rating
EF0
Path length
4.5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
47.320, -97.810

This tornado was likely wrapped in downburst winds, heavy rain, and hail as it tracked to the northeast. The tornado snapped poplar trees in a shelterbelt and scattered large branches across county road 5 and into an adjacent field for up to 300 yards. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Steele

When
May 24, 5:25 PM CST
Where
Steele County, 2.8 mi N of Sherbrooke
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.510, -97.730

Large branches were blown down in a farmstead shelterbelt.

Thunderstorm Wind, Steele

When
May 24, 5:30 PM CST
Where
Steele County, 2.34 mi W of Hope
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
47.320, -97.780

A personal weather station reported a peak wind of 71 mph. The peak occurred between 1720 and 1730 CST and was likely associated with the rear flank downdraft from a nearby Quasi-Linear Convective System (QLCS) tornado.

Hail, Steele

When
May 24, 5:31 PM CST to 5:38 PM CST
Where
Steele County, 0.83 mi SE of Hope
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.310, -97.720

Thunderstorm Wind, Steele

When
May 24, 5:45 PM CST to 5:55 PM CST
Where
Steele County, 11.68 mi NE of Sherbrooke
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.600, -97.560

Several large branches were blown down in a farm yard.

Funnel Cloud, Cass

When
May 24, 5:52 PM CST to 5:57 PM CST
Where
Cass County, 5.85 mi NW of Erie
Reported by
Trained Spotter
Coordinates
47.190, -97.450

Numerous reports of this funnel cloud were confirmed by a photograph. The funnel moved to the east-northeast, in the area between Hunter and Page.

Thunderstorm Wind, Traill

When
May 24, 6:18 PM CST
Where
Traill County, 2.07 mi S of Reynolds
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.650, -97.100

Large tree branches were blown down in shelterbelts in northeast Buxton Township.

Thunderstorm Wind, Grand Forks

When
May 24, 6:28 PM CST
Where
Grand Forks County, 5.81 mi ESE of Thompson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.740, -96.990

A small garden shed and several tree limbs were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816294, 816295, 816296, 816297, 816300, 816301, 816303, 816304, 816305, 816306, 816307, 816308, 816309, 816310.